South Carolina, 2021

Tornadoes and Tropical Storm in South Carolina, July 7 to 8, 2021

July 7 to 8, 2021 · NWS CHS · 8 events in 4 counties and zones

Elsa initially developed as a Tropical Depression over the central tropical Atlantic late in the evening of June 30th, 2021. The system quickly tracked to the west-northwest and became Tropical Storm Elsa on the morning of July 1st, 2021 about 850 miles east-southeast of the Windward Islands.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Elsa initially developed as a Tropical Depression over the central tropical Atlantic late in the evening of June 30th, 2021. The system quickly tracked to the west-northwest and became Tropical Storm Elsa on the morning of July 1st, 2021 about 850 miles east-southeast of the Windward Islands. Elsa strengthened to a hurricane and crossed the Windward Islands on July 2nd, 2021. Over the next several days, Elsa moved across the eastern Caribbean and weakened back to a Tropical Storm as it interacted with the higher terrain of the Dominican Republic, Haiti, and Cuba. Elsa moved into the eastern Gulf of Mexico late in the evening of July 5th, 2021 and moved north along the west coast of Florida. Elsa made landfall as a Tropical Storm in Taylor County along the north Florida coast on the morning of July 7th, 2021. After landfall, Elsa weakened and tracked northeastward across portions of Georgia and South Carolina through July 8th, 2021. The primary impacts to southeast Georgia and southeast South Carolina included heavy rainfall, a few tornadoes, and gusty winds. Rainfall amounts peaked in the 6-8 inch range across portions of Charleston, Chatham, Beaufort, and Colleton counties. The heavy rainfall did produce some street flooding, causing some roadways to become impassable in and around Savannah and Charleston. Peak winds occurred along the Chatham, Jasper, and Beaufort county coasts where a Weatherflow site in Calibogue Sound measured a 70 knot wind gust. Elsewhere, wind gusts peaked in the 35-45 knot range producing scattered wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 7, 6:51 PM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 7, 6:51 PM EST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
751 PM EDT Wed Jul 7 2021

...TORNADO WATCH FOR THE ENTIRE AREA THROUGH 5 AM THURSDAY...

.SYNOPSIS...
Elsa will bring impacts to the region into Thursday morning.
Then, an unsettled weather pattern will persist through the
middle of next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A new tornado watch has been issued for all areas, as well as
the adjacent coastal waters out 60 nm off the Georgia coast and
the South Carolina waters out 40 nm. There is some concern about
how far inland the risk will eventually extend, as the strongest
shear and highest dew point air will reside along the coastal
plain. But after coordination with SPC and neighboring WFO's we
felt best to include all zones.

Otherwise for the evening update we did speed up the onset of
the main rain shield by about 1-2 hours, as it already
encompasses all but the Charleston tri-county, where it will
reach by 9-10 PM.

There have been some wind gusts south of the forecast area of
40-50 mph along the coast, and although winds in our counties
may not get quite that high as Elsa weakens a bit more, we still
look for wind gusts of close to 40 mph along the barrier islands
and parts of the coastal corridor. With the main rainband that
is moving across the region south of I-16 as of mid evening and
spreads north, some gusts in that band could achieve 45 or 50
mph.

Previous discussion...
Through tonight: The bulk of significant impacts from Elsa will
occur beginning over Georgia this evening and will peak during
the post-midnight period. The center of Elsa is expected to pass
through interior southeast Georgia after midnight, then into
the South Carolina Midlands by sunrise Thursday. The system will
still be a minimal tropical storm during this entire time,
although it could decrease to just a tropical depression late
tonight or early Thursday.

While there have been isolated to scattered showers and a few
t-storms across the area so far, the more widespread rains
associated with Elsa have been slowly spreading north as the
system draws closer. We show that tropical rain shield south of
I-16 in georgia early this evening, spreading north of the
Savannah River before 9 or 10 PM, and then into the Charleston
tri-county district by around 12-1 AM. Rain intensity will
increase and we went with a solid 100% PoP. As we progress
through the overnight, rain chances will gradually shrink from
the south-southwest over Georgia, and by daybreak the bulk of
the rains will be confined to the Charleston quad-counties.

In addition to the widespread rains, isolated tornadoes will
also be a cause for concern. Both the Supercell Composite and
the Sig Tor Parameter are on an increase as shear and helicity
climb from the south to the north through the night. The
forecast zones lie within the favorable northeast quadrant where
tropical cyclone induced tornadoes can occur with landfalling
tropical systems. As the outer rainbands continue to rotate
northwest around the circulation of Tropical Storm Elsa that
will move north-northeast, the tornado risk that is originally
across Georgia through at least this evening, will spread into
South Carolina during the late evening and overnight. These
types of tornadoes are generally "shallow" on radar, short-lived
and "weaker" than the majority of tornadoes.

Sustained tropical storm force winds are unlikely across much of
the region, but most possible along and near the coast, where
the highest wind gusts outside of any tornadic activity will
occur.

It'll be a warm and humid night, with lows only in the lower and
middle 70s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
A mid-level trough axis will be to our north, stretching into the
Great Lakes region Thursday morning. This axis will gradually shift
over or just off the East Coast by late Saturday. Elsa or the
remnants of it will be to our north Thursday morning. The heaviest
rainfall will also be mostly to our north at that time. However,
deep moisture will remain across our area in the form of PWATs >2".
For that reason, most of the models have afternoon showers.
Instability is somewhat limited, so we only have a slight risk of
thunderstorms. The convection will dissipate in the evening and
overnight. High temperatures should be a few degrees below normal.
Friday and Saturday, surface troughing will be spread across the
Southeast. An unsettled weather pattern is expected each afternoon
and evening followed by drier conditions at night. Temperatures will
be normal.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Surface troughing is expected across the Southeast U.S. early next
week. The NBM is forecasting unsettled weather, which is somewhat
typical for this time of year. Expect diurnal showers/thunderstorms
with temperatures near normal.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Elsa has moved into southeastern SC and has begun impacting KSAV.
The storm system will continue to move northward, affecting KCHS and
KJZI around 01Z. Impacts to the terminals will include rain showers
and thunderstorms, strong and gusty winds, and MVFR to IFR ceilings
and visibilities. There is a chance of some LLWS at all terminals in
the 06-12Z timeframe, however confidence is too low to include in
the TAFs at this time. Most flight restrictions will occur in the
overnight hours, with conditions improving from south to north
beginning in the early morning hours and then through daybreak.
Thursday should see some gusty southwesterly winds in and around
KCHS/KJZI.

Extended Aviation Outlook: Flight restrictions are possible due to
afternoon/evening showers/thunderstorms.

&&

.MARINE...
Through tonight: The bulk of significant impacts from Elsa will
occur beginning over Georgia this evening and will peak during
the post-midnight period. The center of Elsa is expected to pass
through interior southeast Georgia after midnight, then into
the South Carolina Midlands by sunrise Thursday. The system will
still be a minimal tropical storm during this entire time,
although it could decrease to just a tropical depression late
tonight or early Thursday. Tropical Storm force winds will spread
in from the south, first impacting the Georgia waters then
gradually lifting northward into the South Carolina waters
through sunrise Thursday. However, any tropical storm conditions
would be confined to about a 3-6 hour period over any given
location. Seas that are generally 6 feet or less through this
evening will build to at least 7-9 feet for several hours during
the late evening and overnight.

In addition to the elevated winds and seas, intense rains will
occur at times, and isolated tornadic waterspouts are also a
concern.

Thursday: Elsa will be to our north in the morning and moving away.
However, a steep pressure gradient will be yielding strong, gusty
winds through the afternoon along with steep, wind-driven seas.
Winds and seas will lower during the evening and overnight as the
gradient levels off. Any marine headlines should come to an end
during the overnight period.

Friday: There could be some gusts approaching 25 kt across the
Charleston waters and in the Charleston Harbor during the afternoon
and evening. But at this time it appears wind gusts will not be high
enough to warrant any Small Craft Advisories.

Saturday through early next week: Southwest winds prevail with seas
generally below 5 ft.

High Surf: As the strongest winds with Elsa spread northward
through the night and into early Thursday, breaking waves will
build to at least 5 feet, and potentially even occasionally
larger. As a result we have staggered starting and ending times
on a High Surf Advisory tonight into Thursday morning.

Rip Currents: Thankfully very few people were in the surf
earlier today, since there were numerous rip currents reported
on Tybee Island.

Due to the increasing onshore winds and building surf associated
with Elsa, then bathymetry changes to the coastline, we have
maintained a High Risk of rip currents into Thursday at all
beaches. The risk drops to Moderate on Friday due to lower winds
and seas.

&&

.HYDROLOGY...
The rainfall forecast hasn't changed much from what we have been
showing the past couple of days. As Elsa gains latitude, it's
forward motion will increase, and this faster movement will
help to limit rainfall to an average of 2-4 inches across the
entire region. The local Flash Flood guidance is close to 3
inches/hour, 3.5 inches/3 hours and 4-5 inches/6 hours. These
values will be hard to attain, so because of these conditions
and the lack of rainfall the past couple of weeks, we chose not
to go with a Flash Flood Watch. There certainly could be some
minor flooding concerns, but the risk for widespread damaging
and/or life threatening flash flooding is low.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Tropical Storm Warning for GAZ116>119-137>141.
     High Rip Current Risk through Thursday evening for GAZ117-119-
     139-141.
     High Surf Advisory until 5 AM EDT Thursday for GAZ117-119-139-
     141.
SC...Tropical Storm Warning for SCZ045-047>052.
     High Rip Current Risk through Thursday evening for SCZ048>051.
     High Surf Advisory from 11 PM this evening to 8 AM EDT
     Thursday for SCZ048-051.
     High Surf Advisory from 2 AM to 11 AM EDT Thursday for SCZ049-
     050.
MARINE...Tropical Storm Warning for AMZ330-350-352-354-374.
&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
HYDROLOGY...
Hazardous weather outlook, Jul 7, 9:35 PM EST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1035 PM EDT Wed Jul 7 2021

GAZ137-138-140-090245-
Long-Inland Liberty-Inland McIntosh-
1035 PM EDT Wed Jul 7 2021

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-SCZ040-042>044-090245-
Jenkins-Screven-Candler-Bulloch-Effingham-Allendale-Hampton-
Inland Colleton-Dorchester-
1035 PM EDT Wed Jul 7 2021

...TORNADO WATCH 347 IN EFFECT UNTIL 5 AM EDT THURSDAY...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ139-141-090245-
Coastal Liberty-Coastal McIntosh-
1035 PM EDT Wed Jul 7 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 5 AM EDT THURSDAY...
...HIGH RISK FOR RIP CURRENTS IN EFFECT THROUGH THURSDAY EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Risk for Rip Currents.
   High Surf Advisory.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Risk for Rip Currents.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ116-118-SCZ045-047-052-090245-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Inland Bryan-Inland Chatham-Inland Berkeley-Inland Jasper-
Tidal Berkeley-
1035 PM EDT Wed Jul 7 2021

...TORNADO WATCH 347 IN EFFECT UNTIL 5 AM EDT THURSDAY...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ048-051-090245-
Beaufort-Coastal Jasper-
1035 PM EDT Wed Jul 7 2021

...HIGH RISK FOR RIP CURRENTS IN EFFECT THROUGH THURSDAY EVENING...
...TORNADO WATCH 347 IN EFFECT UNTIL 5 AM EDT THURSDAY...
...TROPICAL STORM WARNING IN EFFECT...
...HIGH SURF ADVISORY IN EFFECT UNTIL 8 AM EDT THURSDAY...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Risk for Rip Currents.
   Tornado Watch.
   Tropical Storm Warning.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Risk for Rip Currents.
   Tropical Storm Warning.
   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ049-050-090245-
Coastal Colleton-Charleston-
1035 PM EDT Wed Jul 7 2021

...HIGH RISK FOR RIP CURRENTS IN EFFECT THROUGH THURSDAY EVENING...
...TORNADO WATCH 347 IN EFFECT UNTIL 5 AM EDT THURSDAY...
...TROPICAL STORM WARNING IN EFFECT...
...HIGH SURF ADVISORY IN EFFECT FROM 2 AM TO 11 AM EDT THURSDAY...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Risk for Rip Currents.
   Tornado Watch.
   Tropical Storm Warning.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Risk for Rip Currents.
   Tropical Storm Warning.
   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ114-115-090245-
Tattnall-Evans-
1035 PM EDT Wed Jul 7 2021

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-090245-
Coastal Bryan-Coastal Chatham-
1035 PM EDT Wed Jul 7 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 5 AM EDT THURSDAY...
...HIGH RISK FOR RIP CURRENTS IN EFFECT THROUGH THURSDAY EVENING...
...TORNADO WATCH 347 IN EFFECT UNTIL 5 AM EDT THURSDAY...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Risk for Rip Currents.
   High Surf Advisory.
   Tornado Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Risk for Rip Currents.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Jul 7, 9:37 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1037 PM EDT WED JUL 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     TROPICAL STORM   1 SSW TYBEE ISLAND      31.99N  80.85W
07/07/2021                   CHATHAM            GA   MESONET

            THE WEATHERFLOW SITE ON THE SOUTH END OF TYBEE ISLAND
            MEASURED A 36 KNOTS.

&&

EVENT NUMBER CHS2100336

BSH
Local storm report, Jul 7, 9:41 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1041 PM EDT WED JUL 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     TROPICAL STORM   1 N TYBEE ISLAND        32.02N  80.84W
07/07/2021                   CHATHAM            GA   MESONET

            WIND GUSTED TO 34 KNOTS.

&&

EVENT NUMBER CHS2100337

MTE
Local storm report, Jul 7, 9:42 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1042 PM EDT WED JUL 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TROPICAL STORM   22 ESE RACCCON BLUFF    31.40N  80.87W
07/07/2021                   AMZ354             GA   BUOY

            WIND GUSTED TO 35 KNOTS.

&&

EVENT NUMBER CHS2100338

MTE
Local storm report, Jul 7, 9:44 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1044 PM EDT WED JUL 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     TROPICAL STORM   SAVANNAH AIRPORT        32.13N  81.20W
07/07/2021                   CHATHAM            GA   ASOS

            WIND GUSTED TO 38 KNOTS.

&&

EVENT NUMBER CHS2100339

MTE
Local storm report, Jul 7, 9:50 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1050 PM EDT WED JUL 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     TROPICAL STORM   1 SSW TYBEE ISLAND      31.99N  80.85W
07/07/2021                   CHATHAM            GA   MESONET

            WIND GUST TO 45 KNOTS.

&&

EVENT NUMBER CHS2100340

MTE
Local storm report, Jul 7, 9:51 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1051 PM EDT WED JUL 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     TROPICAL STORM   6 WSW FOREST BEACH      32.11N  80.84W
07/07/2021                   AMZ352             SC   MESONET

            WIND GUST TO 34 KNOTS.

&&

EVENT NUMBER CHS2100341

MTE

The radar

The Charleston,SC radar (KCLX), 42 km away, was scanning. The volume nearest the first event began at 03:42 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 2 tropical storm, 2 tropical depression. Local standard time, as filed.

Tropical Storm, Beaufort

When
July 7, 10:00 PM EST to July 8, 5:00 AM EST
Where
Beaufort forecast zone
Property damage
$100,000
Reported by
Emergency Manager

Numerous trees and powerlines were reported down across Beaufort County. Hilton Head Island Emergency Management reported at least 32 trees down across the island, including 8 that fell on houses mostly on the southern end of the island. Elsewhere in the county, Beaufort County Emergency Management reported 74 total trees down, 10 reports of powerlines down, and 5 reports of structural damage. Numerous trees were reported down at Haig Point on Daufuskie Island. Also, strong winds associated with Elsa generated a large wave that caused close to $100,000 in damage along the Port Royal waterfront. The wave was estimated to be 8 to 10 feet and sent two ships into wooden pilings along the Port Royal waterfront, cracking more than 30 pilings. The wave and resulting damage likely occurred between 10 pm and 11 pm on July 7th, 2021 which is around the same time that the Weatherflow site in Calibogue Sound measured a 70 knot (81 mph) wind gust.

Tropical Depression, Northern Colleton

When
July 7, 10:00 PM EST to July 8, 5:00 AM EST
Where
Northern Colleton forecast zone
Reported by
Emergency Manager
Coordinates
32.843, -80.650 (the zone’s center; the record gives no point)

Colleton County Emergency Management reported numerous trees and powerlines down across the county. All total, 19 trees were reported down. Four trees were down in Walterboro and the rest were scattered across the county.

Tornado, Beaufort

When
July 7, 10:44 PM EST to 10:45 PM EST
Where
Beaufort County, 0.35 mi E of Parris Is Nas to 0.37 mi ENE of Parris Is Nas
Rating
EF1
Path length
0.13 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
32.321, -80.674

A National Weather Service (NWS) storm survey team determined that an EF-1 tornado occurred near Parris Island in Beaufort County. The tornado path was very short on the southern end of Parris Island, and was likely the same storm that moved into Port Royal several minutes later. However, the storm survey team could not confirm a continuous path from Parris Island northward to the Port Royal area. Many pine trees were snapped in this location, which was directly adjacent to the old Page Field runway complex. The maximum strength of the tornado was estimated to be EF-1, with peak winds of 97 mph.

Tornado, Beaufort

When
July 7, 10:50 PM EST to 10:52 PM EST
Where
Beaufort County, 0.8 mi WNW of Port Royal to 1.33 mi NW of Port Royal
Rating
EF1
Path length
0.63 mi
Path width
75 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
32.376, -80.692

A National Weather Service (NWS) storm survey team determined that an EF-1 tornado occurred near Port Royal in Beaufort County. This tornado was likely part of the same storm that hit Parris Island just to the south. It began near 11th Street, between Paris and London Avenues, where it snapped several trees including one tree that hit a home on 11th Street. The tornado continued northward across 14th and 15th Streets, close to Paris Avenue. Many hardwood trees and large limbs were snapped in this area, which also took down some powerlines along Paris Avenue. The tornado then moved across the southern portion of Paris Avenue West, snapping more trees and limbs with some falling on a few homes and buildings. Finally, the tornado crossed Ribaut Road, ending just north of the intersection of Ribaut and Royal Palms Roads. All total, the tornado damaged at least 44 buildings in Port Royal and caused an estimated one million dollars in damage. The maximum strength of the tornado was estimated to be EF-1, with peak winds of 95 mph.

Tropical Storm, Charleston

When
July 7, 11:00 PM EST to July 8, 5:00 AM EST
Where
Charleston forecast zone
Reported by
Broadcast Media

Multiple trees and powerlines were reported down across Charleston County from multiple sources. A tree was reported down on a fence and a house on Martin Street in Ravenel. Another tree was reported down on Mitchell Road near Adams Run. Large tree branches were reported down and blocking Wappoo Drive at Hinson Avenue on James Island. Another large tree limb was snapped off in front of a home in Wagener Terrace. A tree was also reported down in the Grimball Gates neighborhood. An off duty National Weather Service employee reported a tree down on Ponderosa Drive in the West Ashley area. Also, some minor beach erosion was reported on Folly Beach.

Tornado, Charleston

When
July 8, 12:00 AM EST to 12:02 AM EST
Where
Charleston County, 1.15 mi WSW of Edisto Is to 1.22 mi WNW of Edisto Is
Rating
EF1
Path length
1.12 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
32.563, -80.298

A National Weather Service (NWS) storm survey team determined that an EF-1 tornado occurred near Edisto Island in Charleston County. The beginning point for the tornado was detected by a NWS drone in a corn field near the end of Sunnyside Mills Road. The tornado had a discontinuous path northward across Store Creek, then across a large corn field, ending near the intersection of Cypress Trees Lane and Highway 174. Along the path, there were many hard and softwood trees snapped and uprooted, particularly near Cypress Trees Lane, and also at a few residences toward the beginning of the path just south of Store Creek. The maximum strength of the tornado was estimated to be EF-1, with peak winds of 95 mph, particularly toward the end of the path just south of Highway 174.

Tornado, Charleston

When
July 8, 1:36 AM EST to 1:38 AM EST
Where
Charleston County, 2.41 mi N of Ten Mile to 3.2 mi N of Ten Mile
Rating
EF1
Path length
0.82 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
32.915, -79.731

A National Weather Service (NWS) storm survey team determined that an EF-1 tornado occurred near Awendaw in Charleston County. The tornado touched down in the private community of Wando Farms, where it snapped more than a dozen medium to large pine trees, and snapped large limbs off of very large live oak trees. One resident had the front door of their home blown in. The tornado then moved north, and appears to weaken as it crossed the Wando River and the surrounding marsh area. The tornado then ended near the intersection of Ronlin Farm Road and Woodville Road where it snapped and uprooted several trees around a few homes. The tornado was estimated to be an EF-1, with peak winds of 95 mph, with the highest winds likely near the beginning of the path.

Tropical Depression, Tidal Berkeley

When
July 8, 4:00 AM EST to 5:00 AM EST
Where
Tidal Berkeley forecast zone
Reported by
Public

A tree was reported down in the 900 block of Cochran Street.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Tropical Depression
A tropical cyclone with sustained winds below 34 knots.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2021Every state in 2021This day in weather historyThe tornado archive for South Carolina, 2021Warnings in South Carolina, July 2021The 2021 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969999, 970016, 969935, 969937, 970018, 969926, 969930, 970017.